Phobia continues with-Abilify: time to call psychiatrist?

Discussion in 'General Parenting' started by ellenr1, Feb 17, 2007.

  1. ellenr1

    ellenr1 New Member

    (note: orig. posted this at end of "lorazepam" thread, should be new topic)

    Been one week since she titrated up to 10 mg on Abilify (recently tapered off Effexor). Main side effect seems to be an acute anxiety about her personal safety when she's riding in a car or truck! Never had this before. When she's riding as a passenger (she doesn't drive yet but has had a few lessons with her dad that went less than swimmingly - she ended up on one guy's lawn) in my minivan, she's uncomfortable and feels like we're going to crash. In her dad's GMC pickup it's even worse, she feels like she's going to slide aroudn and go through the windshield. Her dad is an ultra cautious, careful driver who has never had an accident (used to drive a limo). Even iwth a seatbelt she feels unconstrained. She had to cut short a shopping trip with dad, one of her favorite activities, so she could come home, and I had to help her breathe through a panic attack.

    Time Occupational Therapist (OT) call the doctor and tell him get her off this stuff? Or ride it out. I"m so confused.
    _________________________
    Ellen, 47, recovering doormat, separated, depression, Lexapro, Welbutrin XL EXDH: 55, undx'd depression, adhd? workaholic, ) difficult child 1, boy, 14, ED, Generalized Anxiety Disorder (GAD), ODD, Obsessive Compulsive Disorder (OCD)? 4 hospitalizations, public ms with-IEP,into sports and X-Box Live difficult child 2, girl 16, MDD, history substance abuse and cutting, 3 hospitalizations, Abilify 10 mg., attendng therapeutic high school easy child, 10, girl, public es Misty, 2 yr.old cat Romeo the South American Ornate Wood Turtle, 4 yrs. old Perfectionism is the enemy of Done.
     
  2. smallworld

    smallworld Moderator

    Ellen, it would be hard to diferentiate whether it's withdrawal from Effexor or side effect from Abilify, but either way, it's always a good idea to check in with the psychiatrist.
     
  3. ellenr1

    ellenr1 New Member

    I agree with-you re: the Effexor, but her psychiatrist (who is extremely well-regarded by other professionals, so much so that we are paying $250 per 30 min. medication management followup visits out of pocket because he not on our plan) told her that he thought the Effexor was out of her system already (her last dose, 18.5 mg, was about two weeks ago).

    yes, a phone call is in order. You know, she wanted desperately to get off all medications last December, and this doctor was agreeable to getting her off the Effexor, but last month he thought she was still sad and angry enough to warrant the Abilify to tamp down the extreme emotions. I agree to it, just wanting her to have enough stability to get through the day at her therapeutic day school.

    But the court appointed guardian (we are going through a custody battle) snorted at the idea that she needs to have her emotions flattened by drugs, that she needs to be able to finally deal with her anger towards her dad and me in a safe, therapeutic setting (she thinks our difficult child 2 would benefit from a therapeutic boarding school, as does our daughter, her therapist, and myself, but dad is balking - and it would take years and a good lawyer to get district to pay for it so it's our headache).

    Four years ago we first took her to a psychiatrist and he diagnosis'd her with MDD and put her on Zoloft; she's been on medications ever since and has had weekly talk therapy during the entire time. And she functions less now. Hmmm...maybe it's time for a medication wash?
     
  4. busywend

    busywend Well-Known Member Staff Member

    Perhaps daddy seeing his daughter without medications would help him to see she needs a TBS?
    I think this side effect could be temporary. Is is truly affecting her life? Her ability to ride in a car? Has it lessened at all since she first noticed it?
     
  5. ellenr1

    ellenr1 New Member

    Actually, it's gotten more acute over the past few days. I'm going to call the doctor Monday, since it's not an emergency, and ask him what he recommends. He said 10 mgs. is a low dose, and she's only been to that level for a week. However, as side effects go, it doesn't have a huge impact since we're on winter break and not going anywhere, and she's got mono and isn't going anywhere.

    She's been on so many pharmaceuticals that I wonder how much damage has already been done in her wiring.
     
  6. Sara PA

    Sara PA New Member

    There's no doubt about the fact that the Effexor is out of her system. There's a good chance that's the problem. Her body was use to getting a daily dose of Effexor and now it's not getting it. Anxiety and panic attacks are common with Effexor withdrawal. If that is the problem it could take months for her body to get use to not have the Effexor. Have you googled "Effexor withdrawal"? It can be a nasty nasty drug to withdraw from and the nastiness can last a long time.

    I don't care how much he costs and how respected he is, I would seriously question the honesty or the competency of any doctor who is still denying there can be long term withdrawal issues with antidepressants, especially Paxil and Effexor.
     
  7. dreamer

    dreamer New Member

    mono can affect all kindds of things-including how medications are metabolized and any ilness can make an mood or behavir issue worse becuz you feel crummy, tired, irritale etc and less able to cope to begin with.
     
Loading...